Oregon, 2006

Flooding in Oregon, November 6 to 8, 2006

November 6 to 8, 2006 · NWS PQR · 10 events in 6 counties and zones

Several days of nearly non-stop weather systems brought copious amounts of rainfall to northwest Oregon. With moderate temperatures in place, very close to all of this rainfall became run-off, and many rivers over the area swelled in response.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Several days of nearly non-stop weather systems brought copious amounts of rainfall to northwest Oregon. With moderate temperatures in place, very close to all of this rainfall became run-off, and many rivers over the area swelled in response. Many rivers reached and maintained flood stage for a couple days. |One river in particular, the Wilson River near Tillamook, recorded record flooding. This river's flood stage is 12.0 feet, and the river crested at 22.8 feet (38,500 cfs), well above major flood stage. The town of Tillamook, downstream from this gauge, was underwater for several days after the crest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 6, 2:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Nov 6, 2:30 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST MON NOV 6 2006

.SYNOPSIS...RAINY NOVEMBER CONTINUES. A WARM FRONT WILL LIFT NORTH
ACROSS THE REGION TONIGHT...WITH MORE RAIN AND STRONG GUSTY SOUTH
WINDS ON THE COAST AND COAST RANGE AND WILLAPA HILLS. THE COLD FRONT
WILL ARRIVE LATER MONDAY...WITH MORE RAIN. THIS COLD FRONT WILL PUSH
INLAND AND EAST OF THE REGION TUESDAY...WITH COOLER AND DRIER AIR FOR
LATTER PART OF THE WEEK. HOWEVER...APPEARS ANOTHER STRONG FRONT WILL
ARRIVE BY LATE IN THE WEEK.
&&

.SHORT TERM...WARM FRONT IS SITTING OVER WESTERN WASHINGTON...BUT THE
MOIST CONVEYOR CONTINUES TO SEND MORE RAIN INTO THE REGION.  THE
TROPICAL LADEN AIR IS EXPECTED TO BRING 2 TO 3 INCHES OF RAIN TOP THE
WILLAMETTE VALLEY FROM TONIGHT THROUGH MONDAY NIGHT WITH 4 TO 8
INCHES IN THE CASCADES AND 5 TO 10 INCHES IN THE COAST RANGES...IT
LOOKS LIKE THE HEAVIEST PRECIPITATION WILL BE OVER THE NORTH PART OF
THE FORECAST AREA. THE MAIN THRUST OF PRECIPITATION WILL HAVE LIFTED
INTO WA AND THE FAR N OREGON COAST RANGE THIS MORNING...BUT AS THE
COLD FRONT BEGINS TO ARRIVE FROM THE W...THAT FOCUSED HEAVY RAINFALL
WILL SAG S BACK INTO NW OREGON THIS AFTERNOON. WILL HAVE TO WATCH FOR
THUNDERSTORMS AS THE AIR MASS IS BECOMING A BIT UNSTABLE. ALREADY
HAVE A BAND OF THUNDERSTORMS MOVING ACROSS NW OREGON THIS MORNING.
THIS MAY HELP TO SURFACE GUSTY WINDS TO THE LOWER VALLEYS...BUT THESE
GUSTS SHOULD REMAIN BELOW 50 MPH.

THE FRONT CONTINUES TO SAG MAINLY S OF THE AREA BY LATE TUE...WITH
TRANSITION TO SHOWERS OVER THE NORTHERN ZONES TUE AFTERNOON...AND
SOUTHERN ZONES BY TUE EVENING. MUCH COOLER AIR WILL ARRIVE WITH MORE
SHOWERY PATTERN FOR TUE NIGHT AND WED. DURING THIS TIME...SNOW LEVELS
WILL TAKE A MAJOR DROP...FROM 12000 FEET ON MON DOWN TO AROUND 4000
FEET LATER TUE NIGHT.

A HIGH WIND WARNING CONTINUES FOR THE COASTAL AREA...COAST RANGE AND
THE WILLAPA HILLS. ALREADY PLENTY OF GUSTS IN THE 55 TO 65 MPH
RANGE...WITH EVEN A FEW 70 MPH REPORTS. WILL SEE STRONGER WINDS LATER
TODAY AND EVENING AS THE GRADIENT INCREASES AHEAD OF THE COLD FRONT.

.HYDRO...SO FAR...NOW TWO FLOOD WARNINGS...ON THE WILSON AND NEHALEM
RIVERS. LIKELY WILL BE ISSUING MORE TODAY. CURRENTLY...A FLOOD WATCH
REMAINS IN EFFECT FOR THE ENTIRE AREA. IN LAST 24 HOURS...3 TO 6
INCHES OF RAIN HAVE FALLEN IN PORTIONS OF THE COAST RANGE AND
CASCADES. MAY SEE ANOTHER 2 TO 3 INCHES OF RAIN FOR THE WILLAMETTE
VALLEY FROM TONIGHT THROUGH MONDAY NIGHT...WITH 4 TO 8 INCHES IN THE
CASCADES AND COAST RANGE. THUS COASTAL AND CASCADE RIVERS WILL HAVE
SIGNIFICANT RISES...AND SOME ARE EXPECTED TO GO INTO FLOOD STAGE LATE
MONDAY NIGHT AND/OR TUE. RIVERS CREATING SUCH CONCERN ARE THE
NASELLE...NESTUCCA...SILETZ...AND ALSEA ON THE COAST AND SANTIAM...
LUCKIAMUTE...TUALATIN...CLACKAMAS...AND JOHNSON CREEK AND SANDY RIVER
INLAND. SMALL STREAMS AND UNGAGED RIVERS MAY ALSO FLOOD...RESIDENTS
ALONG THESE RIVERS AND STREAMS SHOULD PAY PARTICULAR ATTENTION FOR
POTENTIAL FUTURE WARNINGS. ROCKEY.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXTENDED MODELS HAS BEEN SHOWING A BREAK IN THE MOIST PATTERN FOR
NEXT THU AS A COOLER AIR MASS CONTINUES OVER THE REGION. ANOTHER PAC
FRONT IS EXPECTED TO MOVE THROUGH THE AREA AROUND FRI...FOLLOWED BY
COOL UNSETTLED CONDITIONS NEXT WEEKEND AS AN UPPER TROUGH SENDS
SHOWERS INTO THE REGION.
&&

.AVIATION...MAIN BAND OF PRECIPITATION OVER NORTH OREGON COAST INTO
SW WA WITH EMBEDDED THUNDERSTORMS ASSOCIATED WITH HEAVIER BANDS OF
PRECIPITATION MOVING ASHORE. MVFR TO IFR CONDTIONS ON THE COAST AND
NORTH INLAND TO ABOUT KSLE. SOUTH OF KSLE VFR EXPECTED TO PREVAIL
WITH SOME MVFR MIXED IN AT TIMES.
&&

.MARINE...HIGH END GALES WILL CONTINUE TODAY THEN SUBSIDE THIS
EVENING. LOCALLY WIND DRIVEN SEAS WILL BE IN THE 15 TO 20 FOOT RANGE
THEN SUBSIDE QUICKLY AS THE WIND EASES. A LARGE SWELL TRAIN AROUND 20
TO 25 FEET WILL ARRIVE TUE MORNING.

.WA/OR...GALE WARNING FROM CAPE SHOALWATER TO CASCADE HEAD TODAY INTO
          THIS EVENING.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
          TONIGHT.
         COASTAL FLOOD WATCH FOR THE SOUTH WASHINGTON COAST TUESDAY
         COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW FOR THE
           SOUTH WASHINGTON COAST TODAY.
         HIGH SURF ADVISORY FOR THE SOUTH WASHINGTON AND OREGON
           COASTS TUE.
         HIGH WIND WARNING NORTH AND CENTRAL OREGON COAST AND SOUTH
               WA COAST TODAY THROUGH THIS EVENING.
         HIGH WIND WARNING NORTH AND CENTRAL OREGON COAST RANGE AND
               WILLAPA HILLS TODAY THROUGH THIS EVENING.
         FLOOD WATCH TODAY THROUGH TUE FOR NORTHWEST OREGON AND
               SOUTHWEST WASHINGTON.
&&

.PRELIMINARY POINT POPS...
AST +++67  PDX +++67    SLE +++67   EUG +++67

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 6, 6:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
600 AM PST MON NOV 6 2006

ORZ005>013-WAZ019-022-023-039-040-071445-
-LOWER COLUMBIA-GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE
VALLEY-SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-NORTHERN
OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-CASCADE FOOTHILLS
IN LANE COUNTY-CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-SOUTH WASHINGTON
CASCADE FOOTHILLS-
600 AM PST MON NOV 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...VERY HEAVY RAIN IS EXPECTED THROUGH TONIGHT. FLOOD WATCH
REMAINS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

PZZ255-270-275-071445-
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60
NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
600 AM PST MON NOV 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS ARE IN EFFECT. STRONG SOUTHERLY WINDS OF 35 TO 45 KT
ARE EXPECTED. IN ADDITION...SEAS WILL BUILD TO 16 TO 21 FEET LATER
TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE WARNINGS EXPECTED TO CONTINUE INTO MONDAY EVENING. IN
ADDITION...SEAS WILL BUILD UP TO 20 TO 22 FEET...BEFORE RECIDING BY
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001>004-PZZ210-250-WAZ020>021-071445-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-SOUTH WASHINGTON COAST-COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
600 AM PST MON NOV 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING REMAINS IN EFFECT THROUGH 10 PM TONIGHT. SOUTH WINDS
CONTINUE TO GUST AS HIGH AS 60 MPH IN COASTAL COMMUNITIES...AND 65 TO
70 MPH ALONG THE HEADLANDS AND OPEN BEACHES...AND ALSO HIGHER RIDGES
AND PEAKS OF THE COAST RANGE AND WILLIPA HILLS.

ALSO...FLOOD WARNINGS HAVE BEEN POSTED FOR THE WILSON AND NEHALEM RIVERS.
THESE RIVERS WILL NOT CREST UNTIL SOMETIME ON TUESDAY. FLOOD WATCH
REMAINS IN EFFECT FOR ALL OTHER RIVERS.

IN ADDITION...GALE WARNINGS ARE UP FOR THE COASTAL WATERS THIS
AFTERNOON THROUGH MONDAY EVENING.

ALSO...A COASTAL TIDAL OVERFLOW ADVISORY IS IN EFFECT FOR THE
SOUTH WASHINGTON COAST...WHERE WIND-GENERATED WAVES WILL COMBINE
WITH HIGH TIDES TO CREATE MINOR FLOODING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ASIDE FROM THE STRONG POTENTIAL FOR FLOODING DUE TO HEAVY RAINFALL...
THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STRONG WINDS WILL BE NEEDED TODAY AND FOR THE
NEXT FEW DAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Tillamook

When
November 6, 7:00 AM PST to November 8, 8:00 PM PST
Where
Tillamook County, Tillamook
Cause
Heavy Rain
Property damage
$15 million
Reported by
Official NWS Observations
Coordinates
45.450, -123.850

The Wilson River near Tillamook crested at 22.8 feet on November 7th, with flood stage at 12.0 feet and major flood stage at 19.0 feet. This set a record flood stage for the gauge, and caused major flooding problems for the city of Tillamook, down river from the gauge.

Flood, Tillamook

When
November 6, 7:00 AM PST to November 8, 8:00 PM PST
Where
Tillamook County, 8 mi E of Nehalem
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Official NWS Observations
Coordinates
45.720, -124.070

The Nehalem River near Foss crested at 19.8 feet on November 7th, with flood stage at 13.5 feet.

Flood, Tillamook

When
November 6, 7:00 AM PST to November 7, 8:00 PM PST
Where
Tillamook County, Tillamook
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
45.450, -123.850

The Trask River near Tillamook crested at 19.6 feet on November 7th, with flood stage at 16.5 feet.

Flood, Lincoln

When
November 6, 7:00 AM PST to November 7, 8:00 PM PST
Where
Lincoln County, Siletz
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.720, -123.900

The Siletz River near Siletz crested at 23.0 feet on November 7th, with flood stage at 16.0 feet.

Flood, Lane

When
November 7, 7:00 AM PST to 8:00 PM PST
Where
Lane County, Mapleton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.030, -123.870

The Siuslaw River near Mapleton crested at 18.8 feet on November 7th, with flood stage at 18.0 feet.

Flood, Clackamas

When
November 7, 7:00 AM PST to November 8, 8:00 PM PST
Where
Clackamas County, Estacada
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
45.280, -122.330

The Clackamas River near Estacada crested at 22.3 feet on November 7th, with flood stage at 20.0 feet.

Flood, Clackamas

When
November 7, 7:00 AM PST to 8:00 PM PST
Where
Clackamas County, Oregon City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
45.350, -122.600

The Clackamas River near Oregon City crested at 39.4 feet on November 7th, with flood stage at 39.0 feet.

Flood, Marion

When
November 7, 7:00 AM PST to November 8, 8:00 PM PST
Where
Marion County, Jefferson
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.720, -123.000

The Santiam River near Jefferson crested at 15.2 feet on November 7th, with flood stage at 15.0 feet.

Flood, Hood River

When
November 7, 7:00 AM PST to 8:00 PM PST
Where
Hood River County, Hood River
Cause
Heavy Rain
Property damage
$30 million
Reported by
Official NWS Observations
Coordinates
45.720, -121.520

The Hood River near the city of Hood River crested at 14.1 feet on November 7th, with flood stage at 13.0 feet. The flooding and debris flow up river from this gauge caused major damage to Hwy. 35 on Mt. Hood, closing the highway for a month due to repair work. Moderate damage was also done to irrigation works.

Flood, Clackamas

When
November 7, 7:00 AM PST to 8:00 PM PST
Where
Clackamas County, Bull Run
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Official NWS Observations
Coordinates
45.430, -122.230

The Sandy River near Bull Run crested at flood stage of 19.3 on November 7th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4691, 4692, 4693, 4694, 4695, 4696, 4697, 4698, 4699, 4700.